Montana, 2011Flash Flood in Montana, June 24 to 25, 2011
June 24 to 25, 2011 · NWS BYZ · 1 event in 1 county or zone
An area of slow-moving thunderstorms brought heavy rain to portions of Rosebud County. The county sheriff reported flash flooding on the north side of the Yellowstone River near Forsyth.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of slow-moving thunderstorms brought heavy rain to portions of Rosebud County. The county sheriff reported flash flooding on the north side of the Yellowstone River near Forsyth. Dry Gulch Creek, near Porcupine Creek, filled up and flooded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 24, 8:46 PM MST, 3 hours 7 minutes earlier.
Area forecast discussion, Jun 24, 8:46 PM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
946 PM MDT FRI JUN 24 2011
.SHORT TERM...VALID FOR SAT AND SUN...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE REGION
TONIGHT. WILL CONTINUE THE SCATTERED POPS FOR MOST AREAS BUT DID
RAISE THEM A BIT JUST EAST OF BILLINGS THROUGH MILES CITY WITH
THE STORM THAT JUST MOVED THROUGH BILLINGS AROUND 9 PM. OTHER
THAN THAT...NO OTHER CHANGES MADE. SOLUM
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
MEDIUM AND LONG RANGE MODELS REMAIN IN GOOD AGREEMENT AND HAVE
MADE ONLY MINOR ADJUSTMENTS TO THE EXTENDED FORECAST.
UPPER TROUGH MOVING EAST OF THE AREA ON MONDAY WITH A RIDGE OF
HIGH PRESSURE BUILDING INTO THE AREA MONDAY NIGHT. THE RIDGE WILL
DOMINATE THE WEATHER THROUGH MID WEEK WITH TEMPERATURES CLIMBING
TO WELL ABOVE NORMAL BY WEDNESDAY. MODELS PROGGING +30C AIR OVER
THE FORECAST AREA WHICH WILL BRING AFTERNOON TEMPERATURES INTO
THE MID TO UPPER 90S. UNSETTLED WEATHER RETURNING ON THURSDAY AS
A TROUGH OF LOW PRESSURE MOVES IN FROM THE WEST COAST. GFS AND
ECMWF ARE SHOWING DIFFERENCES IN TIMING OF A STRONG COLD FRONT TO
MOVE THROUGH THE AREA ON THURSDAY WITH THE UPPER TROUGH. ECMWF
BRINGS THE FRONT THROUGH DURING THE MORNING WHERE AS THE GFS IS
MUCH SLOWER AND BRINGS IT THROUGH OVERNIGHT. WILL SIDE WITH THE
SLOWER GFS SOLUTION AND HAVE RAISED HIGH TEMPERATURES THURSDAY
INTO THE MID TO UPPER 80S. RICHMOND
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
REGION TONIGHT. LOCALIZED MVFR AND IFR CONDITIONS ALONG WITH
MOUNTAIN OBSCURATIONS WILL BE POSSIBLE. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
SAT SUN MON TUE WED THU FRI
-----------------------------------------------------------
BIL 052/072 051/072 050/075 053/086 058/092 062/085 054/078
42/T 22/T 21/B 11/B 12/T 22/T 22/T
LVM 043/070 041/069 040/073 043/083 049/086 051/081 047/074
42/T 42/T 21/B 11/B 23/T 22/T 22/T
HDN 052/076 053/075 052/078 053/088 056/096 061/089 053/080
62/T 33/T 21/B 11/B 11/B 22/T 22/T
MLS 054/073 055/072 053/075 053/086 059/095 064/088 055/079
62/T 33/T 21/B 11/B 11/B 22/T 22/T
4BQ 055/078 055/074 053/076 053/086 057/096 064/085 054/080
42/T 43/T 31/B 01/B 11/U 22/T 22/T
BHK 053/074 055/071 052/074 056/083 057/092 064/083 054/078
43/T 44/T 32/T 11/B 11/B 22/T 22/T
SHR 050/075 050/072 049/073 049/084 053/093 059/084 051/078
42/T 33/T 31/B 11/U 11/U 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jun 24, 4:48 PM MST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
548 PM MDT FRI JUN 24 2011
MTZ028>042-056>058-063>068-WYZ098-099-260000-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
548 PM MDT FRI JUN 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. SOME
THUNDERSTORMS MAY CONTAIN BRIEF HEAVY RAIN AND SMALL HAIL. IN
ADDITION... FLOODING AND HIGH WATER DUE TO SNOW MELT WILL OCCUR
ON AREA RIVERS THROUGH TONIGHT. MULTIPLE WARNINGS HAVE BEEN
ISSUED ACROSS THE REGION FOR CURRENT AND EXPECTED RIVER FLOODING.
PAY CLOSE ATTENTION TO RIVER LEVELS IF YOU ARE ON OR NEAR THE
WATER.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FLOODING AND HIGH WATER DUE TO SNOW MELT WILL CONTINUE THROUGH
THE WEEKEND INTO EARLY NEXT WEEK ALONG AREA RIVERS.
TAKE STEPS TO PROTECT PROPERTY AND LIVESTOCK IF LOCATED
NEAR LOCAL WATERWAYS OR IN AREAS PRONE TO FLOODING FROM SNOW
MELT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
HOOLEY
In the hours before
Special weather statement, Jun 24, 8:32 PM MST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
932 PM MDT FRI JUN 24 2011
MTZ035-057-250430-
NORTHERN BIG HORN MT-YELLOWSTONE MT-
932 PM MDT FRI JUN 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BIG HORN AND SOUTHERN
YELLOWSTONE COUNTIES UNTIL 1030 PM MDT...
AT 928 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF HUNTLEY...OR 14 MILES EAST
OF BILLINGS...MOVING EAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
BALLANTINE AND WORDEN AROUND 940 PM MDT.
CORINTH AROUND 950 PM MDT.
LAT...LON 4623 10756 4563 10743 4560 10854 4590 10862
TIME...MOT...LOC 0332Z 249DEG 29KT 4583 10817
Local storm report, Jun 24, 8:43 PM MST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
943 PM MDT FRI JUN 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 4 NE LAUREL 45.73N 108.72W
06/24/2011 E0.88 INCH YELLOWSTONE MT TRAINED SPOTTER
&&
VICKIESLocal storm report, Jun 24, 9:08 PM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1008 PM MDT FRI JUN 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST 7 NNE OTTER 45.30N 106.16W
06/24/2011 M61 MPH POWDER RIVER MT MESONET
FORT HOWES RAWS
&&
SOLUMSpecial weather statement, Jun 24, 9:31 PM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1031 PM MDT FRI JUN 24 2011
MTZ057-250530-
NORTHERN BIG HORN MT-
1031 PM MDT FRI JUN 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BIG HORN COUNTY UNTIL
1130 PM MDT...
AT 1028 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES WEST OF HARDIN...MOVING EAST AT 30
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH VERY HEAVY RAIN.
THIS STORM WILL BE NEAR...
HARDIN AROUND 1045 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4596 10741 4596 10722 4572 10705 4563 10807
4578 10807 4579 10805 4587 10805 4603 10742
TIME...MOT...LOC 0431Z 250DEG 27KT 4579 10780Special weather statement, Jun 24, 10:37 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1137 PM MDT FRI JUN 24 2011
MTZ030-031-250630-
NORTHERN ROSEBUD MT-TREASURE MT-
1137 PM MDT FRI JUN 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROSEBUD AND EASTERN
TREASURE COUNTIES UNTIL 1230 AM MDT...
AT 1133 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORMS 12 MILES WEST OF FORSYTH...MOVING EAST AT 25
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
FORSYTH AROUND MIDNIGHT MDT.
CARTERSVILLE AROUND 1220 AM MDT.
ROSEBUD AROUND 1225 AM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4635 10615 4614 10615 4602 10712 4637 10721
4662 10630
TIME...MOT...LOC 0537Z 256DEG 23KT 4628 10689Special weather statement, Jun 24, 11:14 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1214 AM MDT SAT JUN 25 2011
MTZ031-032-250715-
CUSTER MT-NORTHERN ROSEBUD MT-
1214 AM MDT SAT JUN 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROSEBUD AND
NORTHWESTERN CUSTER COUNTIES UNTIL 115 AM MDT...
AT 1210 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS OVER NORTHERN ROSEBUD AND NORTHWESTERN CUSTER
COUNTIES. THUNDERSTORMS ARE MOVING EAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4684 10581 4684 10562 4676 10561 4674 10556
4667 10556 4666 10549 4658 10543 4657 10525
4654 10521 4640 10520 4601 10569 4602 10694
4641 10652 4686 10620 4687 10583
TIME...MOT...LOC 0612Z 272DEG 24KT 4682 10608 4640 10635
4607 10672Flash Flood, Rosebud
- When
- June 24, 11:53 PM MST to June 25, 2:00 AM MST
- Where
- Rosebud County, 1.75 mi NW of Forsyth to 1.28 mi W of Forsyth
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 46.289, -106.694
An area of slow-moving thunderstorms brought heavy rain to portions of Rosebud County. The county sheriff reported flash flooding on the north side of the Yellowstone River near Forsyth. Dry Gulch Creek, near Porcupine Creek, filled up and flooded. Rainfall amounts of 1 to 2 inches was reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, June 24, 2011$471,000 · 1 in hail · 25 events
- Flooding in Wyoming, June 24 to 25, 2011$755,000 · 3 events
- Flash Flooding and Hail in Alabama, June 24 to 28, 2011$104,000 · 1.75 in hail · 42 events
- Flood in Wyoming, June 24 to 30, 2011$665,000 · 1 event
- Hail and Damaging Winds in Mississippi, June 24, 2011$243,000 · 1.75 in hail · 11 events
- Flood in Wyoming, June 24 to 29, 2011$160,000 · 1 event
- Hail and Damaging Winds in Florida, June 24 to 28, 2011$68,000 · 1.75 in hail · 16 events
- Hail in South Dakota, June 24, 2011$100,000 · 1.5 in hail · 5 events
- Hail and Damaging Winds in South Dakota, June 24, 2011$46,000 · 3 in hail · 19 events
- Flash Flooding and Heavy Rain in North Dakota, June 24, 2011$95,000 · 3 events
- Hail and Damaging Winds in New Jersey, June 24, 20113 injured · $1,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Tennessee, June 24, 2011$30,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336708.